A large new study found that prescription testosterone raised the risk of heart attacks in older men and in middle-aged men with a history of heart disease, prompting some experts on Wednesday to call for more extensive warning labels on the drugs.
The new study is one of several in recent years that have highlighted cardiac problems as a potential side effect of testosterone gels, patches, pellets and injections. The hormone is approved for low testosterone levels and is widely marketed for symptoms of “low T,” including fatigue, low libido and loss of energy. Sales in the last decade have soared.
By itself, the new study, which was not a randomized trial, the gold standard in medical research, “may not tell us very much,” said Dr. Michael Lauer, the director of cardiovascular sciences at the National Heart, Lung and Blood Institute, who was not involved in the study. “But when you put this together with the rest of the medical literature, this tells us that we potentially have a problem.”
The drugs carry no mention of an increased risk on their labels or in their advertising materials, said Dr. Sidney M. Wolfe, a senior adviser to the Washington advocacy group Public Citizen. “Given that there have been several studies now, I don’t see how the Food and Drug Administration can justify having no warnings of heart attacks at all,” he said.
In a statement, Andrea Fischer, an F.D.A. spokeswoman, said the agency was reviewing the new findings. “We will communicate any new safety information on testosterone products when our reviews of all new information have been completed,” she said.
The new study, published on Wednesday in the journal PLoS ONE and funded by the National Institutes of Health, tracked about 56,000 older and middle-aged men around the country who were prescribed testosterone between 2008 and 2010. The study looked specifically at their rate of heart attacks in the year before receiving their new prescriptions, and in the three months after.